Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 28, NWS Honolulu, HI

September 6, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 6, 2019, 3:37 AM HST for Hawaii County, Hawaii. It took effect at Sep 6, 2019, 9:00 AM HST. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2019, 3:37 AM HST (13:37 UTC)
In effect from
Sep 6, 2019, 9:00 AM HST
Expired
Sep 8, 2019, 3:17 PM HST
In force
54 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWHW70 PHFO 061337
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 AM HST Fri Sep 6 2019

HIZ026-070245-
/O.NEW.PHFO.WI.Y.0028.190906T1900Z-190908T1900Z/
Kohala-
337 AM HST Fri Sep 6 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM HST
SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 9 AM this morning to 9 AM HST
Sunday.

* WINDS...East 25 to 35 mph with localized gusts over 45 mph in
  the Leeward Kohala area on the Big Island.

* TIMING...Starting later this morning through Sunday morning.

* IMPACTS...Winds this strong are capable of downing trees and
  causing power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

RCB
5 follow-up statements
402 
WWHW70 PHFO 070143
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
343 PM HST Fri Sep 6 2019

HIZ026-071445-
/O.CON.PHFO.WI.Y.0028.000000T0000Z-190908T1900Z/
Kohala-
343 PM HST Fri Sep 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM HST SUNDAY...

* WINDS...East 20 to 35 mph with localized gusts over 50 mph in
  the Leeward Kohala area on the Big Island.

* TIMING...Through 9 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
454 
WWHW70 PHFO 071333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Sat Sep 7 2019


HIZ026-080245-
/O.CON.PHFO.WI.Y.0028.000000T0000Z-190908T1900Z/
Kohala-
333 AM HST Sat Sep 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM HST SUNDAY...

* WINDS...East 20 to 35 mph with localized gusts over 50 mph
  through gaps and to the lee of the Kohala mountains on the Big
  Island. 

* TIMING...Through 9 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
521 
WWHW70 PHFO 080147
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 PM HST Sat Sep 7 2019

HIZ026-081500-
/O.EXT.PHFO.WI.Y.0028.000000T0000Z-190909T0400Z/
Kohala-
347 PM HST Sat Sep 7 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Areas over and just downwind from elevated terrain will see the
  strongest winds.

* TIMING...Through 9 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
890 
WWHW70 PHFO 081335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Sun Sep 8 2019

HIZ026-090245-
/O.CON.PHFO.WI.Y.0028.000000T0000Z-190909T0400Z/
Kohala-
335 AM HST Sun Sep 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East 20 to 35 mph with localized gusts to 50 mph in the
  leeward Kohala area on the Big Island.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
365 
WWHW70 PHFO 090117
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 PM HST Sun Sep 8 2019

HIZ026-090230-
/O.CAN.PHFO.WI.Y.0028.000000T0000Z-190909T0400Z/
Kohala-
317 PM HST Sun Sep 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory criteria and will continue to
weaken tonight. Therefore the Wind Advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 5, 9:00 PM HST, 6 hours 37 minutes earlier.

Area forecast discussion, Sep 5, 9:00 PM HST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 PM HST Thu Sep 5 2019

.SYNOPSIS...
A high pressure ridge north of the Hawaiian Islands will keep
moderate to breezy trade winds in the forecast into the weekend.
Fairly stable conditions aloft will keep shower activity on the
drier side for leeward areas through Saturday, otherwise expect
typical windward and mauka showers favoring the overnight and
early morning time periods. In the long range outlook, wetter
trends are possible from Sunday on into the middle of next week.

&&

.DISCUSSION...
This evenings radar imagery shows isolated to scattered showers
riding into the windward slopes of each island on the easterly
trade winds. Periods of showers are forecast to continue over
windward and mauka areas through the overnight and early morning
hours. Afternoon upper air soundings show from Lihue and Hilo show
trade wind temperature inversion heights at a fairly low level between
5000 to 6000 feet elevation. Inversion heights this low are due to
strong subsidence aloft and will limit shower coverage across the
state.

A large high pressure ridge north of the Hawaiian Islands will
keep moderate to breezy trade winds in the forecast for the next
few days. Tropical Storm Akoni remains on track to pass well south
of the state from Saturday night through Sunday. A slight
increase in wind speeds may occur on Sunday as local pressure
gradients respond to the pressure differences between the ridge
to the north, and the low pressure center of the passing tropical
system. Overall fairly stable weather conditions are forecast
into the weekend with brief periods of showers moving into
windward and mountain areas mainly in the overnight and early
morning hours.

An upper level ridge will keep strong subsidence over the state through
Saturday limiting most of the shower activity to the windward
slopes of each island. An upper level low will drift in northeast
of the island chain, increasing instability and upper level
lift. Expect periods of increased shower activity across the
region from Sunday through next Thursday.

&&

.AVIATION...
Moderate to occasionally breezy east northeast trades will persist
through the night. Thus, scattered showers will push up against
the windward coast, slopes, and adjacent waters. MVFR conditions
may develop at times do to mountain obscuration from the passing
low clouds. Otherwise, only isolated activity is expected to push
over the terrain and onto leeward areas.

AIRMET Tango has been issued for tempo moderate turbulence below
7000 feet on south thru west facing areas of all islands and will
remain in effect through at least 10Z.

&&

.MARINE...
Moderate to locally strong easterly trade winds will continue
through the weekend due to a ridge north of the islands. A Small
Craft Advisory (SCA) continues for the typically windier waters
near Maui County and the Big Island. The SCA currently extends
through Saturday, but will likely be extended, and possibly
expanded to additional areas.

Tropical Storm Akoni, southeast of the area, is forecast to
strengthen and move west through the southern offshore waters
Sunday and Monday. As high pressure builds to the north of the
state and the tropical system moves by to the south, winds over
the coastal waters will strengthen, which would support expanding
the SCA, and its possible that some areas would reach gale
conditions.

The current small, north-northwest swell will slowly lower
through Friday. Meanwhile, there are small southerly swells
tonight with a slightly larger reinforcement Friday through the
weekend. This reinforcement could bring advisory level surf to
south facing shores Sunday and Monday. The trades will continue to
produce choppy surf along east facing shores, with some increase
in size expected by this weekend as winds strengthen and long-
period swell energy from Hurricane Juliette fills in from the
eastern Pacific.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...M Ballard

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.